MAUDE Adverse Event Report: COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number G31174
Medical Device Problem Code Migration (4003)
Health Effect - Clinical Codes Death (1802); Pain (1994); Aortic Dissection (2491)
Date of Event 10/28/2018
Type of Reportable Event Death
Additional Manufacturer Narrative
Concomitant products: tfle-18-88, lot 8304410 - iliac artery leg.Tfle-24-71, lot 8351417 - iliac artery leg.(b)(6).Non-healthcare professional.(b)(4).This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported, the patient felt pain at chest and back after one-month implantation of cook graft (rpn unknown, zenith flex aaa endovascular graft with 28-96) there is a new dissection of aorta found at proximal end of graft.The dissection of aorta is upward toward aortic arch.According to the original information from hospital, the graft moved since implantation.Additional information received on 06dec2018: the graft implantation is initialed and completed in a different hospital with no adverse event occurred.User picked tffb-28-96 (lot 8160921) as main body, and tfle-18-88 (lot 8304410) & tfle-24-71 (lot 8351417) as iliac artery leg.The procedure went well with no issue, and user checked the graft position and status after implantation with no issue.The initial complaint description is from the second hospital where patient "choose" to do the follow-up examination one month after implantation performed in the first hospital.The hospital did not share more information.As far as we know, the patient died after the follow up examination in second hospital.The date of death is unknown.
 
Event or Problem Description
Additional information provided on 28jan2019 that clarified the event description with the following information.The patient was implanted with the zenith flex aaa endovascular graft bifurcated main body on (b)(6) 2018 at (b)(6) hospital with no difficulty or adverse events reported.The patient chose to do the follow-up examination one month after implantation at another facility, (b)(6) hospital.It was reported, the patient felt chest and back pain one-month after implantation of the zenith flex aaa endovascular graft bifurcated main body.There was a new dissection of aorta found at proximal end of graft upward toward the aortic arch.The initial complaint notification also stated that the graft moved after implantation.Despite our attempts to gain additional information, (b)(6) hospital did not share more information regarding the follow up examination, additional procedures, or the patient¿s death.
 
Additional Manufacturer Narrative
Investigation/evaluation: the device was not available for evaluation.Without the complaint device, a physical investigation was not able to be completed.Imaging was provided for review.A document based investigation has been performed including a review of the provided imaging, device history record, instructions for use, manufacturing instructions, and quality control data.An angiography procedure study was provided for review.The angiography study is dated 9/21/18.Initial angiogram shows a large infrarenal aaa with faint opacification of the distal aorta and iliac arteries.There is significant tortuosity of the infrarenal aorta with a 65-degree angulation at the level of the left renal artery (relative to the suprarenal aorta) and an 84-degree angulation at the distal infrarenal neck (relative to the long axis of the aneurysm).The zenith flex main body device is delivered and appears to straighten the infrarenal aortic segment.Completion angiogram shows the endograft intact with angulation of the proximal main body device.The suprarenal stent lands at an angle in the straight suprarenal aortic segment with the tips of the stent abutting against the left side of the aortic wall.There is another 54-degree angulation between the 1st and 2nd stent segments of the main body graft.Per the impressions of the imaging reviewer, according to the complaint report, an aortic dissection is seen 1 month following repair.The dissection is reported to be at the proximal edge of the endograft, extending up to the aortic arch.Prior to device implantation, there is severe tortuosity of the infrarenal aorta, with a 65-degree angulation at the left renal artery and an 84-degree angulation of the distal neck relative to the long axis of the aneurysm.These anatomic findings are outside of the instructions for use (ifu) for this device.Per the ifu, key anatomical elements that may affect successful exclusion of the aneurysm include severe proximal neck angulation (>60 degrees for infrarenal neck to axis of aaa or >45 degrees for suprarenal neck relative to the immediate infrarenal neck).In addition, following implantation, the suprarenal stent lands at an angle in the suprarenal aorta with the stent tips pressing against the left side of the aortic wall.This could be the cause of the retrograde aortic dissection evident at 1 month.The dissection could also be due to wire, catheter, or device manipulation during the procedure, especially with the tortuous anatomy.Per the ifu, in tortuous vessels the anatomy may alter significantly the introduction of the rigid wires and sheath systems.Finally, as the dissection is not evident on the imaging provided, it cannot be confirmed if the reported finding is a retrograde graft-related dissection or an antegrade thoracic aortic dissection terminating at the proximal graft.The product ifu states the following in consideration of the reported failure mode: warnings and precautions: additional endovascular interventions or conversion to standard open surgical repair following initial endovascular repair should be considered for patients experiencing a large aneurysm, unacceptable decrease in fixation length (vessel and component overlap) and/or endoleak.An increase in aneurysm size and/or persistent endoleak or migration may lead to aneurysm rupture.In the presence of anatomical limitations, a longer neck may be required to obtain adequate sealing and fixation.Irregular calcification and/or plaque may compromise the attachment and sealing at the fixation sites.Necks exhibiting these key anatomical elements may be conducive to graft migration or endoleak.Patients with specific clinical findings (e.G., endoleaks, enlarging aneurysm or changes in the structure or position of the endovascular graft) should receive enhanced follow-up.Specific follow-up guidelines are described in section 12, imaging guidelines and postoperative follow-up.Potential adverse effects: aortic damage, including perforation, dissection, bleeding, rupture and death.4.2 patient selection, treatment and follow-up: key anatomical elements that may affect successful exclusion of the aneurysm include severe proximal neck angulation (>60 degrees for infrarenal neck to axis of aaa or >45 degrees for suprarenal neck relative to the immediate infrarenal neck).11.1.18 contralateral iliac leg placement and deployment: in tortuous vessels, the anatomy may alter significantly the introduction of the rigid wires and sheath systems.The device history records for lot 8160921 and the subassembly lot sa7580107 were reviewed and no non-conformances were found.There was no device available for return as the tffb was still implanted within the patient when they passed away and was not explanted.In absence of a returned device, imaging was provided for the investigation.Original implantation angiography was provided for expert image review.The image review did not confirm the complaint as no imaging of the dissection was provided.Based on the information provided and the image review the dissection of the aorta and death of the patient was confirmed.Although the imaging provided did not show the dissection, the findings of the image reviewer supports the investigation conclusion that the failure is due to adverse event related to patient procedure.Based on the imaging provided as well as the investigation there is no evidence that the device was manufactured out of specification.One contributing factor to the dissection could be that the device was placed in anatomy with angulation outside of the ifu.This could have put additional stress on the device causing the dissection.Per the imaging reviewer, according to the complaint report, an aortic dissection is seen 1 month following repair.Another contributing factor would be that the suprarenal stent lands at an angle in the suprarenal aorta with the stent tips pressing against the left side of the aortic wall.This could be the cause of the retrograde aortic dissection evident at 1 month.Lastly, it was noted that the dissection could be due to wire, catheter, or device manipulation during the procedure, especially with the tortuous anatomy.The ifu states that in tortuous vessels the anatomy may alter significantly the introduction of the rigid wires and sheath systems.As there was no information provided by the hospital where the patient deceased an investigation conclusion regarding the death cannot be made.A quality engineer risk assessment was conducted to assess the risk of this failure mode and concluded a change is not required, thus no risk reduction activities are required at this time.However, the monitoring of trends for similar complaints will continue, and the appropriate personnel have been notified of this event.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No new event information to report.

Brand Name
ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key8164798
Report Number1820334-2018-03475
Device Sequence Number2016435
Product Code MIH
UDI-Device Identifier10827002311746
UDI-Public(01)10827002311746(17)190831(10)8160921
Combination Product (Y/N)N
Initial Reporter CountryCN
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,distri
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/01/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/31/2019
Device Model NumberG31174
Device Catalogue NumberTFFB-28-96
Device Lot Number8160921
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 11/26/2018
Supplement Date Received by Manufacturer01/28/2019
03/08/2019
Initial Report FDA Received Date12/14/2018
Supplement Report FDA Received Date02/19/2019
04/01/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age68 YR